Hail, Hamilton
- When
- May 30, 8:40 PM MST
- Where
- Hamilton County, 4.18 mi N of Kendall
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.990, -101.540
The hail covered the ground.
An MCS moved into the area from Colorado producing some severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An MCS moved into the area from Colorado producing some severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 6:15 PM MST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 815 PM CDT MON MAY 30 2016 .UPDATE... Issued at 815 PM CDT Mon May 30 2016 Aligned pop/wx/sky grids through tonight to match radar trends. Strong squall line, from Tribune northward, will impact at least the northern zones tonight. Severe weather reports from this line have been limited, with Kit Carson reporting a wind gust of 58 mph and radar indicating hail size near quarters or less. Outflow winds to 50-55 mph will likely be main impact across the NW zones tonight, with significant weather advisories anticipated. Mixed layer CAPE axis of 1000-1500 J/kg still noted ahead of the line, so can't rule out some marginal severe hail/wind from strongest cells within the line. && .SHORT TERM...(This evening through Tuesday) Issued at 113 PM CDT Mon May 30 2016 Thunderstorms will be possible across portions of western Kansas tonight as short range models indicate the upper level shortwave trough in the Northern Rockies developing into a closed off low as it digs southeast across eastern Montana into the Dakotas. As the upper level system moves into the Northern Plains, an attendant cold front is projected to push southward into western Kansas late tonight into early Tuesday morning. Meanwhile, a return flow will re- establish across central and much of western Kansas helping to push surface dewpoints back up into the lower to mid 60s(F) across central Kansas with 50s(F) further west. Although remaining fairly weak, a southwest flow aloft will become increasingly difluent as a secondary closed off low deepens across southern Arizona overnight. Steep lower/mid level lapse rates and increasing instability will exist across the high plains of Colorado as the first in a series of H5 vort maxima begin to kick out downstream of the approaching trough axis late this afternoon. As a result, thunderstorms will develop across eastern Colorado toward early evening with storms eventually drifting eastward into western Kansas later tonight. Considering the weaker flow aloft, the best chance for thunderstorms will be more closely associated with the frontal boundary pushing into northwest and west central Kansas, then spreading eastward as the front pushes further into southwest and central Kansas through early Tuesday. The potential for marginally severe storms does exist with MLCAPE values upward of 1000 to 1500 J/KG, particularly further north near the I-70 corridor where better forcing is likely. The focus for thunderstorms will shift east-southeast during the day Tuesday as the front moves into central and south central Kansas by Tuesday afternoon. Considering prevailing southerlies and surface dewpoints well up into the 50s(F) across west central and southwest Kansas to the lower 60s(F) in south central Kansas, look for lows generally down into the 60s(F) across the area tonight. Cooler temperatures are likely Tuesday as a cold front pushes through western and central Kansas during the day. Also considering increased cloud cover and lingering precip, especially across central and south central Kansas, look for highs mainly up into the 70s(F) Tuesday afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 230 PM CDT Mon May 30 2016 Thunderstorm chances continue for portions of southwest and south central Kansas Tuesday night as medium range models indicate a closed off upper level low shifting eastward across the Northern Plains. Meanwhile, a cold front attendant to the closed low will push further south into the northern Texas Panhandle and western Oklahoma before stalling out closer to the Red River Valley. Although the flow aloft will remain fairly weak, ample lift associated with the frontal boundary will support shower and thunderstorm development across the region with the best chance for precip across southern portions of southwest and south central Kansas. Drier conditions are then expected across western Kansas through the end of the week even as the secondary closed low in Arizona begins to shift eastward across the South Plains. The focus for precip will likely remain confined to our south across Texas and portions of Oklahoma in conjunction with a stalled out frontal boundary expected to be located generally in the vicinity of the Red River. Below normal temperatures are likely Wednesday as surface high pressure across the Northern Plains helps reinforce a cooler air mass across the Western High Plains. The GFS and ECMWF show H85 temperatures ranging from the mid teens(C) across central Kansas to a little above 15C in extreme southwest Kansas. Depending on lingering cloud cover, high temperatures may struggle to reach the 70s(F) across southern portions of southwest and south central Kansas Wednesday afternoon with widspread mid to upper 70s(F) further north. Western Kansas will then undergo a warming trend through at least Friday as surface high pressure pushes further east across the Central Plains returning low level southerlies to the region and bringing back near seasonal highs. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 600 PM CDT Mon May 30 2016 SCT SHRA/TSRA in eastern Colorado this evening expected to spread into SW KS tonight. Followed convective timing offered by the NAM model for the 00z TAFs. Included TSRA TEMPO groups at all terminals for the 09-13z Tue timeframe, when confidence is highest that SHRA/convection will impact aviation. Cold front passage will bring a shift to gusty NE winds early Tuesday morning. A period of post-frontal stratus expected 12-18z Tue at all airports, with consensus of short term models keeping cigs MVFR to low VFR. Periods of -RA/-SHRA will continue much of Tuesday, before gradually diminishing by 00z Wed. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 76 53 75 / 50 60 50 10 GCK 58 73 52 74 / 50 50 30 10 EHA 55 74 53 73 / 40 50 50 10 LBL 58 76 54 74 / 30 60 50 10 HYS 58 74 52 75 / 50 50 30 10 P28 63 78 59 75 / 50 60 60 20 && .DDC Watches/Warnings/Advisories... NONE. && UPDATE...Turner SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Turner
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 509 AM CDT MON MAY 30 2016 KSZ030-031-043>046-061>066-074>081-084>090-311000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 509 AM CDT MON MAY 30 2016 /409 AM MDT MON MAY 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO AND NORTHWEST KANSAS LATE THIS AFTERNOON AND MOVE EAST ACROSS WESTERN KANSAS TONIGHT. A FEW OF THE STORMS COULD BE CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS ESPECIALLY ACROSS WEST CENTRAL AND NORTHWEST KANSAS. SOME LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH STORMS LATER IN THE EVENING. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT ON TUESDAY. A FEW STORMS COULD PRODUCE QUARTER SIZE HAIL AND HEAVY RAIN. HAZARDS WEATHER RISK... TUESDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... NO HAZARDS. FRIDAY... NO HAZARDS. SATURDAY... NO HAZARDS. SUNDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR LARGE HAIL AND HIGH WINDS AROUND GENERALLY WEST OF A HAYS TO JOHNSON LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO GERARD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 PM CDT MON MAY 30 2016
KSZ043-061-062-310245-
SCOTT KS-KEARNY KS-HAMILTON KS-
907 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...
NORTHWESTERN KEARNY AND NORTHWESTERN SCOTT COUNTIES UNTIL 945 PM
CDT/845 PM MDT/...
AT 905 PM CDT/805 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS FROM RUSSELL SPRINGS TO LEOTI TO 20 MILES
SOUTHWEST OF LEOTI...MOVING EAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THE LINE OF STORMS.
LOCATIONS IMPACTED INCLUDE...
SCOTT STATE LAKE AND MODOC.
LAT...LON 3823 10162 3826 10159 3826 10135 3830 10113
3870 10113 3870 10075 3817 10124
TIME...MOT...LOC 0205Z 263DEG 25KT 3850 10134
FINCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
937 PM CDT MON MAY 30 2016
KSZ030-043>045-062-063-310315-
FINNEY KS-SCOTT KS-KEARNY KS-NESS KS-TREGO KS-LANE KS-
937 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...EAST
CENTRAL KEARNY...SOUTHERN TREGO...SOUTHEASTERN SCOTT...LANE AND
NORTHWESTERN NESS COUNTIES UNTIL 1015 PM CDT...
AT 935 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORM
OUTFLOW WINDS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
COLLYER TO 5 MILES NORTHWEST OF DEERFIELD. MOVEMENT WAS SOUTHEAST AT
25 MPH.
WINDS OF 45 TO 55 MPH ARE LIKELY.
LOCATIONS IMPACTED INCLUDE...
DIGHTON...UTICA...COLLYER...ALAMOTA...AMY...MANNING...FRIEND...GRIGSTON...
SHIELDS...SHALLOW WATER...HEALY...PENDENNIS AND TREGO CENTER.
LAT...LON 3895 9972 3800 10081 3803 10131 3870 10061
3870 10015 3906 10015
TIME...MOT...LOC 0235Z 297DEG 20KT 3900 10020 3806 10118
TURNERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
947 PM CDT MON MAY 30 2016
KSZ043-310330-
SCOTT KS-
947 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT COUNTY UNTIL 1030
PM CDT...
AT 946 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES NORTHWEST OF SCOTT CITY...MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
PEA SIZE HAIL IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
SCOTT CITY AND MODOC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3859 10072 3837 10095 3849 10113 3853 10113
3868 10102
TIME...MOT...LOC 0246Z 295DEG 27KT 3852 10094
TURNERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
950 PM CDT MON MAY 30 2016
KSZ061-062-310330-
KEARNY KS-HAMILTON KS-
950 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAMILTON...
NORTHWESTERN FINNEY AND NORTHERN KEARNY COUNTIES UNTIL 1030 PM
CDT/930 PM MDT/...
AT 949 PM CDT/849 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 14 MILES NORTH OF KENDALL...MOVING SOUTHEAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
HAMILTON...NORTHWESTERN FINNEY AND NORTHERN KEARNY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3826 10154 3826 10110 3824 10110 3791 10143
3810 10165
TIME...MOT...LOC 0249Z 296DEG 35KT 3815 10151
TURNERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1000 PM CDT MON MAY 30 2016 KSZ061-062-310345- KEARNY KS-HAMILTON KS- 1000 PM CDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAMILTON AND WEST CENTRAL KEARNY COUNTIES UNTIL 1045 PM CDT/945 PM MDT/... AT 959 PM CDT/859 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SYRACUSE...MOVING EAST AT 20 MPH. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS OF 50 TO 55 MPH ARE LIKELY WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SYRACUSE AND KENDALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3793 10184 3811 10180 3810 10142 3781 10149 TIME...MOT...LOC 0259Z 279DEG 18KT 3801 10173 TURNER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1012 PM CDT MON MAY 30 2016
KSZ030-031-045-046-310400-
ELLIS KS-RUSH KS-NESS KS-TREGO KS-
1012 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RUSH...TREGO...ELLIS
AND NORTHEASTERN NESS COUNTIES UNTIL 1100 PM CDT...
AT 1010 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORM
OUTFLOW WINDS NEAR TREGO CENTER...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE LIKELY ACROSS EASTERN TREGO COUNTY
AND WESTERN ELLIS COUNTY THROUGH 11 PM.
LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...WAKEENEY...VICTORIA...CATHERINE...SCHOENCHEN...OGALLAH...
LIEBENTHAL...BROWNELL...RIGA...YOCEMENTO...MUNJOR...CEDAR BLUFF...TOULON...
ANTONINO...TREGO CENTER AND EMMERAM.
LAT...LON 3858 9921 3866 10004 3912 9992 3913 9957
3913 9908
TIME...MOT...LOC 0310Z 276DEG 26KT 3890 9987
TURNERThe Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 03:38 UTC.
2 hail. Local standard time, as filed.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639697, 639698.